Yesterday, Natalie and I had our ritual Skype session. During our hour long conversation, she was thoroughly enjoying a pink grapefruit. I sat there and all the sudden started craving a juicy, pink grapefruit myself. Being the princess that I am, I quickly called over my mom and begged for a grapefruit!! She hesitated to fullfil my cravings since the strong citrus fruit could end up hurting my mouth and result in mouth sores, a very common side effect of the chemo. But I insisted and would not give up until satisfied! Of course my poor mother gave in and brought me the sought after fruit. I delightfully ate it and savored every bite!
Here is the bad part, which Anna had to remind me about later in the evening. I completely forgot. PHARMACOLOGY FAIL. Grapefruit contains an enzyme that inhibits the metabolism, or the breaking down of the drug, making it available longer in the body. This can worsen effects of the particular drug. In my case, the grapefruit would interfere with the drug Taxol. Thankfully, I will not be receiving this drug until mid June. That was a close call!!! Phew.